Alert archive / Colorado / Red Flag Warnings in 2022

Red Flag Warning 1, NWS Denver/Boulder, CO

March 3, 20224 counties in Colorado

NWS Denver/Boulder, CO issued this red flag warning at Mar 3, 2022, 2:38 PM MST for 4 counties in Colorado. It took effect at Mar 4, 2022, 11:00 AM MST. It was in force for 6 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Mar 3, 2022, 2:38 PM MST (21:38 UTC)
In effect from
Mar 4, 2022, 11:00 AM MST
Expired
Mar 4, 2022, 5:11 PM MST
In force
6 hr
Issued by
NWS Denver/Boulder, CO

Counties Arapahoe County, CO, Douglas County, CO, Elbert County, CO, Lincoln County, CO

The radar

The Denver radar (KFTG), 59 km from the middle of the area, began a volume at 21:41 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Denver, CO (KDNR), launched 12:00Z, 9.6 hours before the alert went out and 106 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Denver, CO at 12:00Z on 2022-03-03Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Denver, CO at 12:00Z on 2022-03-03The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 3 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2803 m above ground
0-6 km bulk shear
30 kt
0-1 km storm-relative helicity
3 m²/s²
0-3 km storm-relative helicity
76 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

786 
WWUS85 KBOU 032138
RFWBOU

URGENT - FIRE WEATHER MESSAGE
National Weather Service Denver/Boulder CO
238 PM MST Thu Mar 3 2022

COZ241-246-247-041200-
/O.UPG.KBOU.FW.A.0001.220304T1800Z-220305T0300Z/
/O.NEW.KBOU.FW.W.0001.220304T1800Z-220305T0300Z/
Elbert/Central and East Douglas Counties Above 6000 Feet-
North and Northeast Elbert County Below 6000 Feet/North Lincoln
County-
Southeast Elbert County Below 6000 Feet/South Lincoln County-
238 PM MST Thu Mar 3 2022

...RED FLAG WARNING IN EFFECT FROM 11 AM TO 8 PM MST FRIDAY FOR
WIND AND LOW RELATIVE HUMIDITY FOR EASTERN DOUGLAS, ELBERT, AND
LINCOLN COUNTIES...

The National Weather Service in Denver has issued a Red Flag
Warning for wind and low relative humidity, which is in effect
from 11 AM to 8 PM MST Friday. The Fire Weather Watch is no
longer in effect.

* Affected Area...Fire Weather Zones 241, 246 and 247.

* Timing... Friday, 11 AM to 8 PM MST.

* Winds...Southwest 10 to 20 mph with gusts up to 35 mph.

* Relative Humidity...As low as 11 percent.

* Impacts...Any fires that develop are likely to spread rapidly. 
  Outdoor burning should be avoided, as well as any activities 
  that may cause sparks.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions
are either occurring now....or will shortly. A combination of
strong winds...low relative humidity...and warm temperatures can
contribute to extreme fire behavior.

&&

$$
2 follow-up statements
358 
WWUS85 KBOU 041157
RFWBOU

URGENT - FIRE WEATHER MESSAGE
National Weather Service Denver/Boulder CO
457 AM MST Fri Mar 4 2022

COZ241-246-247-050300-
/O.CON.KBOU.FW.W.0001.220304T1800Z-220305T0300Z/
Elbert/Central and East Douglas Counties Above 6000 Feet-
North and Northeast Elbert County Below 6000 Feet/North Lincoln
County-
Southeast Elbert County Below 6000 Feet/South Lincoln County-
457 AM MST Fri Mar 4 2022

...RED FLAG WARNING REMAINS IN EFFECT FROM 11 AM THIS MORNING TO
8 PM MST THIS EVENING FOR WIND AND LOW RELATIVE HUMIDITY FOR
EASTERN DOUGLAS, ELBERT, AND LINCOLN COUNTIES...

* Affected Area...Fire Weather Zones 241, 246 and 247.

* Timing... Friday, 11 AM to 8 PM MST.

* Winds...Southwest 10 to 20 mph with gusts up to 35 mph.

* Relative Humidity...As low as 11 percent.

* Impacts...Any fires that develop are likely to spread rapidly. 
  Outdoor burning should be avoided, as well as any activities 
  that may cause sparks.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions
are either occurring now....or will shortly. A combination of
strong winds...low relative humidity...and warm temperatures can
contribute to extreme fire behavior.

&&

$$
291 
WWUS85 KBOU 050011
RFWBOU

URGENT - FIRE WEATHER MESSAGE
National Weather Service Denver/Boulder CO
511 PM MST Fri Mar 4 2022

...RED FLAG WARNING CANCELLED FOR WIND AND LOW RELATIVE HUMIDITY 
FOR EASTERN DOUGLAS, ELBERT, AND LINCOLN COUNTIES FOR FIRE 
WEATHER ZONES 241, 246 AND 247...

COZ241-246-247-050115-
/O.CAN.KBOU.FW.W.0001.000000T0000Z-220305T0300Z/
Elbert/Central and East Douglas Counties Above 6000 Feet-
North and Northeast Elbert County Below 6000 Feet/North Lincoln
County-
Southeast Elbert County Below 6000 Feet/South Lincoln County-
511 PM MST Fri Mar 4 2022

...RED FLAG WARNING IS CANCELLED FOR WIND AND LOW RELATIVE
HUMIDITY FOR EASTERN DOUGLAS, ELBERT, AND LINCOLN COUNTIES...

The National Weather Service in Denver has cancelled the Red Flag
Warning due to incoming rain snow mix and higher relative humidity
levels.


$$

What forecasters said that day

The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Denver/Boulder, CO wrote its last area forecast discussion before this red flag warning went out at Mar 3, 11:08 AM MST, 3 hours 30 minutes earlier.

Area forecast discussion, Mar 3, 11:08 AM MST, 3 hours 30 minutes before
Area Forecast Discussion
National Weather Service Denver/Boulder CO
1108 AM MST Thu Mar 3 2022

.UPDATE...
Issued at 1042M MST Thu Mar 3 2022

Quiet and mild morning across much of the region. Visible satellite
shows areas of fog/low stratus across the northeast corner of
Colorado. Easterly flow has allowed them to persist a bit longer
this morning, but recent trends show it slowly diminishing.
Adjusted for more cloud cover and cooler temperatures today in
those areas. There is also a bit more cloud coverage over the
front range/Urban Corridor this morning. Main impact this will
have is lowering chances of breaking the record high of 76 in
Denver. Well above normal highs in the 60s/70s are still expected
across the plains this afternoon and again can't rule out the
chance for that record to be at least matched.

&&

.SHORT TERM...(Today and tonight)
Issued at 434 AM MST Thu Mar 3 2022

Warm and dry weather will persist as the upper ridge axis passes
overhead today. High temperatures will again be in the 60s and 70s
across the plains and 30s and 40s in the high country. The record
daily high for Denver of 76 F may be in danger again, but the
current forecast is for it to barely hold. Flow aloft will turn
southwesterly behind the ridge axis and heights will be falling
by evening as a trough moves in over the western states. Moisture
will be gradually increasing and there should be a few more
clouds. Still, expect conditions overall similar to those
Wednesday night. Low temperatures will again be in the 30s and 40s
on the plains and 20s and 30s in the high country, except for in
the usual cold pools where it will be 10 to 20 F colder again.

.LONG TERM...(Friday through Wednesday)
Issued at 434 AM MST Thu Mar 3 2022

An upper level ridge that is currently over our forecast area
will move to the east on Friday with a series of troughs poised to
move over Colorado through the weekend. A very weak shortwave
trough will pass across our CWA during the day on Friday with mid
to upper level moisture associated with it. This will result in
plenty of cloud cover and perhaps even some light snow showers in
the mountains. At the surface, there will be strong lee
cyclogenesis with the lowest pressures just to the east of
foothills. This will turn winds across the eastern plains to the
east or southeast which will bring in air with higher relative
humidity. Low stratus and/or fog is likely to develop late
Thursday night into Friday especially across the far northeastern
part of the state including Washington, Logan, Phillips, and
Sedgwick Counties. One model bias that is relatively easy to
predict and account for is that models over-mix the low levels and
move the clouds and fog out of the area too quickly. Therefore,
there is high confidence that this will be the case Friday morning
meaning high temperatures will likely be below model estimates in
those four counties. Highs were lowered 4-8 degrees into the
upper 60s and that could still end up being too warm for that
area. For the rest of the plains, southwesterly flow aloft will
mix down to the surface much sooner during the day and highs in
the 70s are likely. This pattern of dry southwesterly flow ahead
of an approaching trough is a classic fire weather pattern for our
area and it is discussed in the fire weather section below.

It will be interesting to see how the over-mixing issue in the
models impacts the weather Friday night and Saturday. Models have a
strong shortwave trough moving almost directly over our forecast
area Friday night into Saturday as a surface low ejects onto the
Central Plains. Most models indicate the best forcing and cold air
will be over SE Wyoming and SW Nebraska with the heaviest snow
totals there while there are much lighter snow totals in our CWA.
However, if low clouds over the northeastern plains of Colorado
were to persist well into the day Friday, it could lead to the
center of the surface low setting up towards the southern side of
the ensemble guidance. The forecast was trended more towards the
southern solutions due to my belief that the over-mixing problem
will occur. Regardless of where the surface low pressure center
sets up, there will be potential for thunderstorms to develop due
to steep lapse rates up to 9 C/km in the elevated mixed layer that
moves overhead Friday night. Small hail and brief heavy rain are
possible in the initial storms the develop although as the night
progresses, precipitation will change over to snow across the
plains and take on more of a stratiform mode.

There will be a secondary cold front that pushes across our CWA
Saturday morning which will aid in creating snow showers for a short
time. The aforementioned shortwave trough will move northeast of
our forecast area leaving a brief period of NVA and QG descent
overhead Saturday afternoon. This will substantially decrease the
chance for precipitation Saturday afternoon although some snow
showers can't be ruled out especially over the mountains.

Another strong trough which is on the heels of the first trough will
move over our forecast area Saturday night into Sunday. This through
is associated with cooler temperatures at the surface and will
produce more widespread and steadier snow than the first system.
PoPs were raised to indicate likely to definite snow in the
forecast for the majority of our CWA on Sunday. This trough then
departs on Monday as yet another trough digs its way into the Four
Corners region. With the continued QG ascent over the area and
moisture around, the chance of snow showers is mentioned in the
forecast through much of Monday before there is a break in
precipitation.

There remains a considerable amount of uncertainty with regards
to snowfall totals for this period of active weather. The northern
mountains will likely see the highest snow totals and since
travel impacts are expected, a winter weather highlight will
eventually be needed. There is a possibility of a heavy band of
snow setting up across far northeastern plains on Friday night
which could need highlights as well. Then, nearly all of the area
could be under highlights for the Sunday into Monday snowfall. No
highlights were issued at this time, however, since the
uncertainty is too high.

The active weather during the next seven days doesn't end on Monday.
Another strong trough will likely be moving across the area late
Wednesday into Thursday. Another round of snow is possible out of
this but it is even more uncertain than the previous days.

&&

.AVIATION...(For the 18Z TAFS through 18Z Friday afternoon)
Issued at 1107 AM MST Thu Mar 3 2022

Expect VFR conditions for the TAF period. Winds will be light and
variable before transitioning to light easterly in the afternoon
hours. SE flow on the plains will result in development of a
Denver Cyclone later in the afternoon with light and variable wind
patterns. Winds return to SW drainage after 03z. Winds stay SW/SSW
Friday increasing to 10-14 kts in the afternoon at APA and DEN.
Mid and high level clouds increase Friday as moisture increases
ahead of the next system.

&&

.FIRE WEATHER...
Issued at 434 AM MST Thu Mar 3 2022

This afternoon, there will be elevated fire weather conditions
around the Palmer Divide and adjacent plains, especially east
through Lincoln County where minimum humidities down to around 10
percent will coincide with peak gusts up to around 20 mph for a
few hours. Winds are not expected to meet warning criteria and
will decrease quickly in the evening while humidity also improves.

Friday will be another mild and dry day as a low pressure system
strengthens over northeast Colorado. Winds across the Palmer
Divide and east-central plains will gust up to 35 mph due to this
strengthening system. Minimum relative humidity is expected to
reach below 15 percent in that area which could lead to critical
fire weather conditions. As a result, a Fire Weather Watch was
issued for zones 241, 246, and 247. There is some uncertainty as
to whether the conditions will meet criteria as winds may end up
being lower than currently forecast. Conversely, the critical
fire weather conditions could extend northward into Arapahoe and
Washington Counties if the morning clouds dissipate early allowing
for warmer temperatures and stronger winds.

&&

.BOU WATCHES/WARNINGS/ADVISORIES...
Fire Weather Watch from Friday morning through Friday evening
for COZ241-246-247.

&&

UPDATE...Mensch
SHORT TERM...EJD
LONG TERM...Danielson
AVIATION...Mensch
FIRE WEATHER...Danielson/EJD
Hazardous weather outlook, Mar 3, 11:04 AM MST, 3 hours 34 minutes before
Hazardous Weather Outlook
National Weather Service Denver/Boulder CO
1104 AM MST Thu Mar 3 2022

COZ030>051-041815-
Jackson County Below 9000 Feet-
West Jackson and West Grand Counties Above 9000 Feet-
Grand and Summit Counties Below 9000 Feet-
South and East Jackson/Larimer/North and Northeast Grand/
Northwest Boulder Counties Above 9000 Feet-
South and Southeast Grand/West Central and Southwest Boulder/
Gilpin/Clear Creek/Summit/North and West Park Counties Above
9000 Feet-Larimer and Boulder Counties Between 6000 and 9000 Feet-
Jefferson and West Douglas Counties Above 6000 Feet/Gilpin/Clear
Creek/Northeast Park Counties Below 9000 Feet-
Central and Southeast Park County-
Larimer County Below 6000 Feet/Northwest Weld County-
Boulder And Jefferson Counties Below 6000 Feet/West Broomfield
County-
North Douglas County Below 6000 Feet/Denver/West Adams and
Arapahoe Counties/East Broomfield County-
Elbert/Central and East Douglas Counties Above 6000 Feet-
Northeast Weld County-Central and South Weld County-Morgan County-
Central and East Adams and Arapahoe Counties-
North and Northeast Elbert County Below 6000 Feet/North Lincoln
County-
Southeast Elbert County Below 6000 Feet/South Lincoln County-
Logan County-Washington County-Sedgwick County-Phillips County-
1104 AM MST Thu Mar 3 2022

This hazardous weather outlook is for northeast and north central
Colorado.

.DAY ONE...Today and Tonight

Fog and low stratus slowly diminish in the NE corner of Colorado
this morning. This afternoon, there will be elevated fire weather
conditions around the Palmer Divide and adjacent plains,
especially east through Lincoln County. Conditions will improve
quickly this evening.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday

Locally critical fire weather conditions are expected over the
Palmer Divide and east-central plains Friday afternoon due to low
relative humidity and gusty winds.

Light snow will begin in the mountains Friday night, with
successive periods of snow continuing there through Sunday. Travel
impacts can be expected. East of the mountains, a mix of rain and
snow looks likely early Saturday before a transition to snow
showers for most of the afternoon. Highest potential for travel
impacts will be from Fort Collins eastward across the northern
plains, where a thunderstorm or two is not out of the question.
Periods of snow will continue Sunday and into Monday morning for
the urban corridor and plains, but mostly light accumulations are
expected.

Another system will bring the potential for additional light to
moderate snow accumulations around Thursday, though details remain
uncertain.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed today or tonight.

The office that day

Everything else NWS Denver/Boulder, CO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 3, 4:50 AM MSTFire Weather WatchBOUArapahoe, Douglas, Elbert, Lincoln10 hr

Nearby

Red Flag Warnings in Colorado, 2022Every red flag warning in 2022

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.